Hyperthyroid advice please

Hello Everyone.

Ive been following this site for over year now. I've been seeing a rheumatologist off and on for a few years now following blood tests showing an overactive immune system and some inflammatory markers? I suffer flare ups of aches and pains lasting from days to weeks, mainly in my lower legs and feet and lower arms, wrists and hands, tiredness, cold, dry eyes, night sweats, mouth ulcers, occasional flare ups of rosacea, itchy skin anxiety and depression. This has been going on for at least 12yrs.

Rheumatologist never diagnosed a specific condition but wrote to my Dr saying lupus like and connective tissue dysfunction. I was put on hydroxychloroquine, steroids and naproxen. The steroids were only for flare ups and i soon stopped taking them. I put on 3 stone in weight. I went into remission and stopped the pills around March last year.

At some point I started to believe that actually my symptoms were related to a thyroid condition, underactive was my thinking, and the more I read on this site the more I became convinced.

I approached my G.P asking for a full thyroid screen, which of course she couldn't do but tried to request. This was Jan 2015. Anyway the lab only did TSH which was within range. 2.31 (0.27-4.2) So I asked to be referred back to the rheumatologist (I'd missed an appointment so lost my referral). I wanted to ask him to order the full thyroid screen.

Considering there is anxiety and depression here, I tend to avoid what I class difficult tasks, my Dr left the surgery and it became more and more of a horrible and stressful thing to go to the Drs and often reduced me to tears. I went to my Dr 3 times asking to be referred back to the rheumatologist and they kept saying it should have been done and they would put a note on the system to look into it.

I finally changed Drs and my surgery in like a breath of fresh air!

In about June last year I stared getting spots on my face around my chin and nose. I'm using metro gel prescribed by my G.P. I also had a bout of this about 3 years ago, and after having my first child 24 yrs ago.

So around November 2016 I started to feel not right. Everyone in my house is used to me complaining of not feeling well so tend to ignore me! I had to tell my husband it was different not right and I felt really weird. From Christmas onwards I gradually became increasingly worse. Felt sick and dizzy when I exercised, shakes, night sweats again, dry eyes again breathless, thirsty, racing heart, palpitations, aches and pains, very bad tempered. There was a little unexplained weight loss but i hadn't realised as i don't have scales.

I went to my G.P and was diagnosed with hyperthyroidism at the end of Jan .

TSH 0.02 (0.27-4.20)

FREE T3 16.2 (3.1-6.8)

I"ve been put on 20mg carbimazole and 80mg propranolol

My T3 has gradually been lowering over the last 3 months and is now 8.4 with the above ref range. My TSH remains the same.

My G.P has ordered some auto immune bloods and vit D because my aches hit me like a brick wall about 3 weeks ago. She's saying maybe a referral back to rheumatologist and an Endocrinologist. She also wants to up the carbimazole by 5mg.

This is kind of where I need advice. My G.P seems very much like she would take my opinions seriously. I think as my T3 levels are still dropping steadily that we should keep the dose but split it into 10mg twice a day. I'm pretty sure i will be back in range with T3 within the next month. does anyone agree?

At my next appointment with the G.P is there any other tests i should request? can anyone explain what I'm going though in laymans terms.

1 Reply

oldestnewest
  • Mummilou,

    Hyperthyroid patients are usually referred to endocrinology for management.

    You can split your 20mg dose into 2 x 10mg. I agree with you that as FT3 is responding to 20mg you probably don't need to increase dose.

    You could ask your GP to test ferritin, vitamin D, B12 and folate in addition to thyroid function. Thyroid patients are often low/deficient in vitamins and minerals and supplementing to correct levels is usually very beneficial.

You may also like...